Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Gateaux derivative of $B(H)$ norm

Author: Dragoljub J. Kecki\`c
Journal: Proc. Amer. Math. Soc. 133 (2005), 2061-2067
MSC (2000): Primary 46G05, 47L05; Secondary 47A30
Published electronically: January 25, 2005
MathSciNet review: 2137872
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for Hilbert space operators $X$ and $Y$, it follows that

\begin{displaymath}\lim_{t\to0^+}\frac{\vert\vert X+tY\vert\vert-\vert\vert X\ve... ...i\vert\vert=1} \operatorname{Re}\left<Y\varphi,X\varphi\right>,\end{displaymath}

where $H_\varepsilon=E_{X^*X}((\vert\vert X\vert\vert-\varepsilon)^2,\vert\vert X\vert\vert^2)$. Using the concept of $\varphi$-Gateaux derivative, we apply this result to characterize orthogonality in the sense of James in $B(H)$, and to give an easy proof of the characterization of smooth points in $B(H)$.

References [Enhancements On Off] (What's this?)

  • 1. T.J. Abatzoglu, Norm derivatives on spaces of operators, Math. Ann. 239(1979) 129-135 MR 0519008 (80d:47067)
  • 2. R. Bhatia and P. Semrl, Orthogonality of matrices and some distance problems, Linear Algebra Appl., 287(1999), 77-85 MR 1662861 (99k:15042)
  • 3. I.C. Gohberg and M.G. Krein, Introduction to the theory of linear nonselfadjoint operators, Translations of Mathematical Monographs Vol. 18 (American Mathematical Society 1969) MR 0246142 (39:7447)
  • 4. R.C. James, Orthogonality and linear functionals in normed linear spaces, Trans. Amer. Math. Soc. 61(1947) 265-292 MR 0021241 (9:42c)
  • 5. D.J. Keckic, Orthogonality in $\mathfrak S_1$ and $\mathfrak S_\infty$ spaces and normal derivations, J. Oper. Theory 51(2004), no. 1, 89-104. MR 2055806
  • 6. P.J. Maher, Commutator approximants, Proc. Amer. Math. Soc. 115-4(1992) 995-1000 MR 1086335 (92j:47059)
  • 7. S. Mecheri and M. Bounkhel, Global minimum and Orthogonality in $C_1$-classes, J. Math. Anal. Appl. 287(2003), no. 1, 51-60. MR 2010256 (2004g:47028)
  • 8. B. Simon, Trace ideals and their applications, London Mathematical Society Lecture Notes Series no. 35 (Cambridge University Press, 1979) MR 0541149 (80k:47048)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46G05, 47L05, 47A30

Retrieve articles in all journals with MSC (2000): 46G05, 47L05, 47A30

Additional Information

Dragoljub J. Kecki\`c
Affiliation: Faculty of Mathematics, University of Belgrade, Studentski trg 16–18, 11000 Beograd, Serbia & Montenegro
Email:, keckic@EUnet.yu

Keywords: Gateaux derivative, orthogonality, smoothness
Received by editor(s): February 3, 2004
Received by editor(s) in revised form: March 7, 2004
Published electronically: January 25, 2005
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society